U. ROCHESTER (US)—The majority of teens say they have never heard of acetaminophen—or what the appropriate dosing of it is even with access to the label instructions—despite having taken the medication recently.
“Teens are starting to medicate themselves without parental input, so these numbers are incredibly concerning,” says Laura Shone, associate professor of pediatrics at the University of Rochester Medical Center.
“Acetaminophen may be an over-the-counter medication, but that doesn’t mean it is completely safe. In severe cases, misuse of it can cause liver failure,” says Shone, author of an abstract presented at the Pediatric Academic Society meeting in Vancouver, Canada.
When presented with a mock scenario in which they might choose to take acetaminophen (brand name Tylenol), nearly 85 percent of teens in the study would have put themselves at risk of overdosing on the medication that can cause liver damage.
Among those teens with limited health literacy, the percentage of potential overdosing rises to 94 percent.
The study recruited 266 young people in Monroe County, N.Y., between the ages of 16 and 23 in 2008 and 2009. The adolescents’ health literacy was assessed through the Rapid Estimate of Adult Literacy in Medicine (REALM) survey for participants 18 and older and the REALM-Teen for those younger than 18. About 36 percent of teens had limited health literacy and 64 percent had adequate health literacy.
This study was supported by the Centers for Disease Control and Prevention and the National Institute for Child Health and Human Development.
More University of Rochester news: www.urmc.rochester.edu/news/